Lightning, Harris
- When
- August 14, 7:40 PM CST
- Where
- Harris County, 1.94 mi SE of East Haven
- Property damage
- $6,000
- Reported by
- Broadcast Media
- Coordinates
- 29.610, -95.247
A lightning strike caused an attic fire at a residential home.
A lightning strike from an evening thunderstorm produced an attic fire in a residentail home.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
A lightning strike from an evening thunderstorm produced an attic fire in a residentail home.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 14, 5:44 PM CST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 644 PM CDT WED AUG 14 2013 .DISCUSSION... SEE AVIATION FOR 0Z TAF ISSUANCE. && .AVIATION... CONVECTION TODAY HAS CONTINUED TO PUSH SOUTHWARDS AND IS APPROACHING KHOU. THERE IS ALSO REDEVELOPMENT OCCURRING OFF TOWARDS THE NORTHWEST. THIS CONVECTION IS IN RESPONSE TO A SURFACE BOUNDARY THAT IS CURRENTLY SAGGING SOUTHWARDS. GUSTY WINDS ARE POSSIBLE WITHIN THE STRONGER STORMS. MOST LIKELY THESE STORMS SHOULD START TO WEAKEN AS WE LOOSE DAYTIME HEATING. MODELS ARE HINTING AT MORE REDEVELOPMENT THURSDAY MORNING AS THE GFS AND NAM BRING DOWN A SHORTWAVE. THIS SHOULD HELP PROVIDE SOME LIFT. FORECAST SOUNDINGS ALSO SHOW DEEP MOISTURE IN PLACE WHICH SUPPORTS MODEL REDEVELOPMENT OF STORMS. COVERAGE WILL START TO DIMINISH THURSDAY STARTING IN THE NORTH AS DRIER AIR STARTS TO FILTER SOUTHWARDS. THERE STILL COULD BE ENOUGH MOISTURE IN PLACE AT KIAH AND SOUTHWARDS TO SUPPORT SCATTERED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON. 23 && .PREV DISCUSSION... /ISSUED 333 PM CDT WED AUG 14 2013/ DISCUSSION... LOOKS LIKE SOME PARAMETERS COMING TOGETHER FOR SOME SCT (MAYBE NUMEROUS) SHRA/TSRA LATER THIS AFTERNOON AND TONIGHT. WEAK FRONTAL BOUNDARY STRETCHING FROM BIG BEND AREA TO JUST NORTH OF OUR CWA IS SAGGING SWD. MORE DISTINCT PART OF THE FRONT IN NRN LA/E TX IS SINKING TO THE SW. CLOSER TO THE METRO AREA YOU HAVE CONVERGENT ZONE SET UP ROUGHLY NEAR WRN HARRIS COUNTY. THE SW 1/2 OF THE AREA IS BECOMING QUITE UNSTABLE AS TEMPS CLIMB TO NEAR 100. IN THE UPPER LEVELS...IMPULSE NOTED S OF THE PANHANDLE ALSO MOVING SSE AND FCST UPPER FLOW HAS SOME DIFFLUENCE. RADAR IS BEGINNING TO LIGHT UP AROUND US AND FEEL IT WILL CONTINUE TO DO SO FOR THE NEXT SEVERAL HOURS. DOWNBURSTS WILL BE PRIMARY THREAT WITH THESE STORMS. NOT EXACTLY CONFIDENT WHEN THIS ACTIVITY WILL DIMINISH. ONE WOULD THINK BY MIDNIGHT WITH THE LOSS OF HEATING. HOWEVER...I AM GOING TO KEEP FAIRLY DECENT POPS GOING OVERNIGHT WITH THE CONCERN OF ADDITIONAL DEVELOPMENT GENERALLY CENTERED IN THE HOUSTON AREA AND NEARBY COUNTIES OVERNIGHT. NOT SURE WHETHER THE MODELS ARE PINGING REMNANT BOUNDARIES FROM THIS AFTN AND ONES HEADED IN FROM LA, THE WEAK FRONT, DEEP MOISTURE, ETC OR ALL OF THE ABOVE. BUT CONCERNED GFS/NAM12/ECMWF ARE ALL SHOWING THIS. MESOSCALE MODELS NOT AS BULLISH AS THE SYNOPTIC ONES. LOCALLY HEAVY RAIN CANNOT BE RULED OUT CONSIDERING THE HIGH PW'S. MEANDERING FRONTAL BOUNDARY SHOULD REMAIN A PLAYER IN SCT PRECIP DEVELOPMENT INTO THE WEEKEND FOR AREAS SW OF IT. AREAS NEAR LAKE LIVINGSTON SHOULD SEE SOME DRIER AIR AND PLEASANT CONDITIONS FILTER IN BEHIND THE BOUNDARY THURS AFTN AND BEYOND. NEXT ITEM OF INTEREST IS THE TROPICAL WAVE IN THE CARIBBEAN. SAT PIX SHOWING THIS SYSTEM LOOKING BETTER. NOT GOING TO VENTURE TO GUESS ON ITS EVENTUAL EVOLUTION/TRACK AT THIS POINT BUT SYNOPTIC UPPER FLOW WILL CONSIST OF AMPLIFIED WRN RIDGE & ERN TROF. WE'LL HAVE TO SEE IF THE TROF PULLS IT ON A MORE NWD TRACK OR IF IT ISN'T FELT AS MUCH AND TAKES A MORE WNW TRACK. WE COULD DESCRIBE WHAT ALL THE MODELS ARE CURRENTLY SHOWING - BUT WE'LL CONTINUE TO SEE SIGNIFICANT RUN-TO-RUN CHANGES UNTIL A WELL DEFINED CENTER DEVELOPS. YOU CAN DOWNLOAD OUR BRIEFING TO AREA EMERGENCY MANAGERS TODAY OFF OUR TWITTER AND FACEBOOK PAGES IF INTERESTED. BUT FOR NOW THE PLAN IS TO KEEP THE FCST PRETTY MUCH AS-IS TO KEEP FLIP FLOPPING TO A MINIMUM. FWIW...ECMWF SEEMS TO HAVE LESS CONSISTENCY ISSUES COMPARED TO GFS AND WOULD BE MODEL OF CHOICE ATTM IF FORCED TO PICK. 47 MARINE... A WEAK FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTHWARD AND APPROACH THE COAST LATER TONIGHT AND THURSDAY. THUNDERSTORMS FIRING ALONG THE BOUNDARY ARE EXPECTED TO AFFECT THE COASTAL WATERS TONIGHT INTO THURSDAY MORNING. THE MAIN THREAT WITH THE STORMS WILL BE LIGHTNING AND STRONG GUSTY WINDS. OTHERWISE...HIGH PRESSURE WILL KEEP ONSHORE WINDS IN PLACE. MAYBE A SLIGHT BUMP IN SEAS/SWELL LATE IN THE WEEK OR WEEKEND IN ASSOCIATION W/ CARIBBEAN SYSTEM. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 74 93 73 95 71 / 50 40 10 20 20 HOUSTON (IAH) 76 93 74 94 72 / 60 40 20 20 20 GALVESTON (GLS) 80 89 79 91 78 / 50 40 20 20 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...99 AVIATION/MARINE...23
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 350 PM CDT WED AUG 14 2013 TXZ163-164-176>179-195>200-210>214-226-227-235>238-152100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 350 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MID TO LATE EVENING HOURS. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND SMALL HAIL. IN ADDITION...LOCALIZED CELLS COULD PRODUCE SEVERAL INCHES OF RAIN IN A SHORT PERIOD OF TIME. A BREAK IN THE ACTION MAY OCCUR TOWARD MIDNIGHT FOLLOWED BY POSSIBLE REDEVELOPMENT LATE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PLEASE SUBMIT SEVERE WEATHER REPORTS TO OUR TWITTER ADDRESS @NWSHOUSTON. USE HASHTAGS #HOUWX AND #TXWX. GMZ330-335-350-355-370-375-152100- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 350 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY MARINERS SHOULD KEEP AN EYE ON THE CARIBBEAN FOR POSSIBLE TROPICAL DEVELOPMENT. SLIGHTLY INCREASED SWELL IS POSSIBLE LATE IN THE WEEK. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 PM CDT WED AUG 14 2013
TXZ213-214-227-237-238-150045-
CHAMBERS-FORT BEND-BRAZORIA-GALVESTON-HARRIS-
700 PM CDT WED AUG 14 2013
...SPECIAL WEATHER STATEMENT...
AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BAYTOWN
TO SUNNYSIDE...AND MOVING SOUTHEAST AT 25 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 30 MPH WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PASADENA...PEARLAND...LEAGUE CITY...BAYTOWN...SOUTHEASTERN MISSOURI
CITY...TEXAS CITY...FRIENDSWOOD...LA PORTE...DEER PARK...ALVIN...
DICKINSON...SOUTH HOUSTON...SEABROOK...WEBSTER...MANVEL...KEMAH...
CLEAR LAKE...FRESNO...SOUTH BELT / ELLINGTON AND GREATER HOBBY AREA.
LAT...LON 2960 9452 2933 9556 2964 9546 2977 9507
2971 9506 2972 9503 2970 9501 2972 9500
2975 9506 2983 9487 2977 9478 2967 9488
2968 9496 2964 9502 2960 9498 2954 9502
2950 9493 2954 9476 2971 9469
TIME...MOT...LOC 2359Z 332DEG 21KT 2977 9491 2965 9537
!KP!PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
716 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM MARINE TSTM WIND 3 S ANAHUAC 29.72N 94.68W
08/14/2013 M40 MPH CHAMBERS TX PUBLIC
ASH POINT SOUTH OF ANAHUAC REPORTED NW WINDS GUSTING TO
40 MPH.
&&
EVENT NUMBER HGX1300155
KPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
720 PM CDT WED AUG 14 2013
TXZ200-214-238-150115-
CHAMBERS-GALVESTON-LIBERTY-
720 PM CDT WED AUG 14 2013
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIBERTY...CHAMBERS
AND EXTREME NORTHEASTERN GALVESTON COUNTIES UNTIL 815 PM CDT...
AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTH OF DEVERS...OR 18 MILES SOUTHEAST
OF LIBERTY...MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ANAHUAC...DEVERS...HIGH ISLAND...WINNIE...STOWELL...BOLIVAR
PENINSULA...WALLISVILLE AND HANKAMER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 2956 9437 2961 9456 2982 9477 3011 9456
3011 9444 2989 9444 2988 9436 2959 9435
TIME...MOT...LOC 0020Z 325DEG 21KT 2988 9455
!KP!SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 725 PM CDT WED AUG 14 2013 TXZ213-227-237-238-150115- FORT BEND-BRAZORIA-GALVESTON-HARRIS- 725 PM CDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRAZORIA...EAST CENTRAL FORT BEND...EXTREME NORTHWESTERN GALVESTON AND SOUTH CENTRAL HARRIS COUNTIES UNTIL 815 PM CDT... AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FRESNO...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PEARLAND...SOUTHWESTERN LEAGUE CITY...SOUTHWESTERN FRIENDSWOOD... ALVIN...SANTA FE...MANVEL...FRESNO...GREATER HOBBY AREA...ARCOLA... BROOKSIDE VILLAGE...IOWA COLONY...CENTRAL SOUTHWEST...MINNETEX... SOUTH ACRES / CRESTMONT PARK...SOUTH PARK...SUNNYSIDE...FORT BEND HOUSTON...WESTBURY AND NORTHEASTERN SIENNA PLANTATION. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 2964 9549 2968 9534 2943 9513 2934 9545 TIME...MOT...LOC 0025Z 326DEG 17KT 2956 9541
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 732 PM CDT WED AUG 14 2013 TXZ226-227-236-237-150115- MATAGORDA-FORT BEND-BRAZORIA-WHARTON- 732 PM CDT WED AUG 14 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BRAZORIA...SOUTHERN FORT BEND...EAST CENTRAL WHARTON AND NORTH CENTRAL MATAGORDA COUNTIES UNTIL 815 PM CDT... AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BOLING-IAGO...OR 9 MILES EAST OF WHARTON... MOVING SOUTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NEEDVILLE...BOLING-IAGO AND DAMON. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 2936 9607 2946 9590 2919 9562 2907 9589 TIME...MOT...LOC 0032Z 325DEG 17KT 2936 9594
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
745 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM MARINE TSTM WIND 2 E MORGAN'S POINT 29.68N 94.98W
08/14/2013 M39 MPH HARRIS TX PORTS
MEASTURED WIND GUST OF 39 MPH.
&&
EVENT NUMBER HGX1300156
KPThe Houston radar (KHGX), 22 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
1 lightning. Local standard time, as filed.
A lightning strike caused an attic fire at a residential home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462693.